zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Cohomology and Morse theory for strongly indefinite functionals. (English) Zbl 0735.58012
Let Φ be a functional which is strongly indefinite in the sense that Φ '' (x) has infinitely many positive and infinitely many negative eigenvalues. For such Φ the usual (co)homology and Morse theories cannot be employed because all critical points have infinite Morse index and H q ({fb},{fa})0q. In this paper an infinite dimensional cohomology theory (of Gȩba-Granas type, cf. K. Gȩba and A. Granas, J. Math. Pure Appl., IX. Ser. 52, 145- 270 (1973; Zbl 0275.55009)) is constructed. It satisfies all the Eilenberg-Steenrod axioms except the dimension axiom which is quite different (certain infinite dimensional spheres have nontrivial cohomology). This cohomology gives rise to a Morse theory which turns out to be useful for studying the number of critical points of strongly indefinite functionals. The abstract theory is applied to the problem of existence of multiple time-periodic solutions for Hamiltonian systems z ˙=JH z (z,t) with asymptotically linear Hamiltonian.
Reviewer: A.Szulkin
MSC:
58E05Abstract critical point theory
34C25Periodic solutions of ODE
55N99Homology and cohomology theories (algebraic topology)
37J99Finite-dimensional Hamiltonian, Lagrangian, contact, and nonholonomic systems
References:
[1]Amann, H., Zehnder, E.: Nontrivial solutions for a class of nonresonance problems and applications to nonlinear differential equations. Ann. Sc. Norm. Super. Pisa, CC. Sci., IV. Ser.7, 539–603 (1980)
[2]Amann, H., Zehnder, E.: Periodic solutions of asymptotically linear Hamiltonian systems. Manuscr. Math.32, 149–189 (1980) · Zbl 0443.70019 · doi:10.1007/BF01298187
[3]Benci, V.: A new approach to the Morse-Conley theory. In: Dell’Antonio, G.F., D’Onofrio, B. (eds.) Proc. Int. Conf. on Recent Advances in Hamiltonian Systems, pp. 1–52 Singapore: World Sci. Publishing 1987
[4]Chang, K.C.: Infinite Dimensional Morse Theory and Its Applications. (Sémin. Math. Supér., vol. 97) Montréal: Les Presses de l’Université de Montréal 1985
[5]Conley, C.C., Zehnder, E.: The Birkhoff-Lewis fixed point theorem and a conjecture of V.I. Arnold. Invent. Math.73, 33–49 (1983) · Zbl 0516.58017 · doi:10.1007/BF01393824
[6]Dancer, E.N.: Degenerate critical points, homotopy indices and Morse inequalities. J. Reine Angew. Math.350, 1–22 (1984) · Zbl 0525.58012 · doi:10.1515/crll.1984.350.1
[7]Dold, A.: Lectures on Algebraic Topology. Berlin Heidelberg New York: Springer 1972
[8]Eilenberg, S., Steenrod, N.: Foundations of Algebraic Topology. Princton, N.J.: Princeton University Press 1952
[9]Fonda, A., Mawhin, J.: Multiple periodic solutions of conservative systems with periodic nonlinearity. (Preprint)
[10]Gęba, K., Granas, A.: Algebraic topology in linear normed spaces I–V. Bull. Acad. Pol. Sci. I:13, 287–290 (1965); II:13, 341–346 (1965); III:15, 137–143 (1967); IV:15, 145–152 (1967); V:17, 123–130 (1969)
[11]Gęba, K., Granas, A.: Infinite dimensional cohomology theories. J. Math. Pure Appl.52, 145–270 (1973)
[12]Gromoll, D., Meyer, W.: On differentiable functions with isolated critical points. Topology8, 361–369 (1969) · Zbl 0212.28903 · doi:10.1016/0040-9383(69)90022-6
[13]Li, S., Liu, J.Q.: Morse theory and asymptotic linear Hamiltonian system. J. Differ. Equations78, 53–73 (1989) · Zbl 0672.34037 · doi:10.1016/0022-0396(89)90075-2
[14]Liu, J.Q.: A generalized saddle point theorem. J. Differ. Equations82, 372–385 (1989) · Zbl 0682.34032 · doi:10.1016/0022-0396(89)90139-3
[15]Mardešić, S., Segal, J.: Shape Theory. Amsterdam: North-Holland 1982
[16]Mawhin, J., Willem, M.: Critical Point Theory and Hamiltonian Systems. Berlin Heidelberg New York: Springer 1989
[17]Rabinowitz, P.H.: Minimax Methods in Critical Point Theory with Applications to Differential Equations. (Reg. Conf. Ser. Math., vol. 65) Providence, R.I.: Am. Math. Soc. 1986
[18]Spanier, E.H.: Algebraic Topology New York: McGraw-Hill, 1966
[19]Szulkin, A.: A relative category and applications to critical point theory for strongly indefinite functionals. J. Nonl. Anal.15, 725–739 (1990) · Zbl 0719.58011 · doi:10.1016/0362-546X(90)90089-Y